Hail, Greenwood
- When
- July 4, 5:59 PM CST
- Where
- Greenwood County, 2.14 mi SSE of Hamilton
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.950, -96.160
A large complex of thunderstorms moved across northern Kansas into central Kansas and southeast Kansas during the evening hours of July 4th, 2023. The line of thunderstorms produced damaging wind reports and a few large hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A large complex of thunderstorms moved across northern Kansas into central Kansas and southeast Kansas during the evening hours of July 4th, 2023. The line of thunderstorms produced damaging wind reports and a few large hail reports. The complex of storms also brought heavy rainfall to some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 4, 5:20 PM CST, 39 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 620 PM CDT Tue Jul 4 2023 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Friday night) Issued at 252 PM CDT Tue Jul 4 2023 The main challenge for the short term will be timing and intensity of the incoming frontal system tonight and into Wednesday morning. WAA and ridging are present ahead of this front which will allow temperatures to reach the mid and upper 90s to close to 100 this afternoon. By this evening, the short term ensemble families bring the frontal boundary into the CWA. Shower and thunderstorms activity will become an increasing possibility, through the evening and overnight starting in Central Kansas along the I-70 corridor. Instability, and shear look quite good across areas of Central Kansas indicating a good chance for some of these storms to be severe. Shear vectors are close to parallel this evening indicating the thunderstorm activity will start off as discrete supercells before transitioning into a MCS/linear mode. That said, feel that by the time the thunderstorms arrive in Central Kansas, they will already be in a linear mode. Primary threat appears to be winds, very heavy rain and quarter sized hail. There is a chance for some of this thunderstorms activity to reach South Central Kansas tonight but if any thunderstorms do, it will likely be sub-severe as the atmosphere in South Central Kansas is not as favorable to severe weather at this time. Wednesday morning, the front will be pushing through the remainder of the CWA. Showers and thunderstorms will be likely along and behind the front. Shear and instability over the CWA look good enough to allow for some strong to severe thunderstorms through the day. The best chance for severe thunderstorms will be during the afternoon and into the evening. Areas along and east of the Flint Hills will have the best chance for the severe weather. Storm mode again looks to be more linear indicating the greatest threats will be winds and very heavy rain with hail being a lower threat. Temperatures behind the front will be significantly cooler for most of the CWA with temperatures remaining in the 80s. Areas of far Southeast Kansas may reach the 90 or just above depending on the extent of the cloud cover. Thursday and Friday look to remain rather active with showers and thunderstorms likely. Thursday night and into Friday, some of the models indicate another short wave with some mid and upper level support will come through the region. However, the progged track of this feature has not been consistent. As such, confidence with this is not very good but it also can't be ignored. This set up will provide a good chance for another round of showers and thunderstorms. Main threat this time appear to be very heavy rain. Orientation of this feature indicates there could be some training storms which raises the possibility of localized flooding with this activity. Severe weather is also a possibility but the atmospheric conditions for this look to remain to the west of the CWA for the most part. Areas along the Oklahoma/Kansas State line appear to have a better chance for the heavy rain with some strong thunderstorms. Will need to see more consistency with the short term ensembles before confidence can improve for this possibility. Temperatures for Thursday and Friday appear to remain below normal for this time of year with the expected dense cloud cover and rain potential. Metzger .LONG TERM...(Saturday through Tuesday) Issued at 252 PM CDT Tue Jul 4 2023 The extended range will remain rather active with a deep trough over the Great Lakes and ridge over the Intermountain West. This will keep the mid and upper level flow over the CWA out of the northwest and low level flow out of the south and southeast. This will provide ample moisture for the series of mid level short waves expected to push through the region. This will keep the precipitation chances rather high through the extended range. Temperatures through this period are expected to warm up but may not get much above normal if at all with the consistent rain threat currently expected. Confidence in the extended range remains low as the ensembles are not in agreement and have different solutions at this time. Will need to see future forecast cycles before confidence can improve. Metzger&& .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1215 PM CDT Tue Jul 4 2023 A line of strong to severe convection is expected to develop along a southward moving cold front late this evening and overnight. This front and convection looks to affect the I-70 corridor of central Kansas close to midnight. This is where the highest confidence exists to maintain mention of TSRA with visibility restrictions and gusty winds. As the front and associated storm driven outflow moves south toward southern Kansas early Wednesday morning, confidence on coverage and intensity of showers and storms is somewhat lower. So have only VCSH for now in the terminals. Post frontal MVFR cigs are expected to affect portions of central Kansas early Wednesday morning as well. KED && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 612 PM CDT Tue Jul 4 2023 An active 24 hours is expected across the area. Currently thunderstorms are being monitored about 30 miles northwest of KCNU, and while impacts to the site are not expected at this time, will continue to monitor trends, and an amendment may be necessary. Also monitoring storms across north-central Kansas that are about 50 miles north and east of KRSL. Current thinking is that it will take another handful of hours for storms to reach this site (and subsequently KGBD and KSLN). Main concerns will be 60 to 70 mph winds and up to quarter size hail when thunderstorms begin affecting these site. This will be accompanied by a dramatic reduction in vis and cig cats. Storms will generally move slowly south and east through the overnight hours, and will lose their intensity after 09Z. It's possible thunderstorm may impact KHUT and KICT during the overnight hours, but chances remain low at this time. Additional chances for showers and storms are expected Wednesday afternoon and evening for KHUT, KICT and KCNU. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 87 64 81 / 20 40 60 30 Hutchinson 69 84 61 82 / 30 40 50 20 Newton 69 86 61 82 / 40 40 50 20 ElDorado 70 88 62 81 / 30 40 50 30 Winfield-KWLD 71 92 65 80 / 10 30 60 30 Russell 65 76 58 80 / 70 30 40 20 Great Bend 67 77 59 79 / 50 30 40 20 Salina 68 81 60 83 / 70 40 40 10 McPherson 68 83 59 81 / 50 40 50 20 Coffeyville 72 92 67 83 / 30 50 60 30 Chanute 72 90 65 82 / 40 60 60 30 Iola 71 89 64 82 / 50 60 60 30 Parsons-KPPF 72 90 66 83 / 30 50 60 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Metzger LONG TERM...Metzger AVIATION...JC
Hazardous Weather Outlook National Weather Service Wichita KS 256 PM CDT Tue Jul 4 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-052000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 256 PM CDT Tue Jul 4 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight Afternoon heat indices around 103 degrees are expected over much of the area this afternoon. A line of severe thunderstorms is expected to impact portions of central Kansas late this evening and tonight. The main threats will be wind gusts to 70 mph, quarter sized hail and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will remain in the forecast on Wednesday across parts of southern Kansas where a few severe storms will be possible. The potential for storms will continue on Thursday through Monday. A few strong to severe storms may be possible through the period. Multiple rounds of heavy rain could bring the potential for localized flooding Thursday night into Friday. Confidence remains low on the exact location of heavy rainfall, so stay tuned for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely to be needed this evening. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
529 PM CDT Tue Jul 4 2023
KSZ070-042300-
Greenwood KS-
529 PM CDT Tue Jul 4 2023
...Strong thunderstorms will impact portions of northern Greenwood
County through 600 PM CDT...
At 527 PM CDT, Doppler radar was tracking a small cluster of strong
thunderstorms near Hamilton, or 11 miles southwest of Madison,
moving slowly east to southeast at 5 to 10 mph.
HAZARDS...Wind gusts up to 50 mph, pea size hail, heavy downpours.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Madison, Hamilton, Eureka City Lake, Eureka Airport and Thrall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3785 9643 3809 9643 3809 9636 3817 9636
3817 9604 3782 9604
TIME...MOT...LOC 2227Z 266DEG 7KT 3800 9625
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KLEINSASSERThe Topeka radar (KTWX), 117 km away, was scanning. The volume nearest the first event began at 23:55 UTC.
17 heavy rain, 6 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
The public reported the gust.
Pea size hail was also reported.
A Coop observer reported a tree had fallen on a house in La Harpe.
Fire and rescue reported a lightning strike caused a house fire.
A mesonet station measured 5.03 inches of rainfall over the past 12 hours.
A Cocorahs station reported 3.97 inches of rainfall.
A Cocorahs station reported 3.81 inches of rainfall.
A Cocorahs station reported 3.31 inches of rainfall.
A Cocorahs station reported 3.68 inches of rainfall.
An Asos measured 3.36 inches of rainfall over the past 12 hours.
A mesonet station measured 4.82 inches of rainfall in 12 hours.
A mesonet measured 2.70 inches of rainfall over the 12 hours.
An off duty NWS employee measured 2.72 inches over the past 12 hours.
A Coop observer reported 2.35 inches of rainfall.
Asos station at Colonel James Jabara airport measured 3.36 inches of rainfall.
Broadcast news station KWCH measured 3.18 inches of rainfall.
A mesonet station in Augusta measured 2.96 inches of rainfall.
Fire and rescue measured 4.10 inches of rainfall.
Measured 3.33 inches of rainfall.
Measured 4.0 inches of rainfall.
A trained spotter measured 2.20 inches of rainfall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128151, 1128152, 1128154, 1128155, 1128157, 1128158, 1128159, 1128161, 1128177, 1128179, 1128183, 1128190, 1128193, 1128196, 1128197, 1128198, 1128199, 1128200, 1128208, 1128217, 1128218, 1128235, 1128245, 1128246, 1128256.